Mississippi, 2004

Damaging Winds in Mississippi, August 5, 2004

August 5, 2004 · NWS JAN · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 1:52 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 1:52 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT THU AUG 5 2004

.SHORT TERM...
COOL TEMPERATURES ON THEIR WAY.

COLD FRONT CURRENTLY EXTENDS FROM JUST SOUTH OF A LINE FROM BNA...TO
TUP...TO GWO...TO SHV.  SCT SHRA/TSRA HAVE BEGUN TO ERUPT ALONG THIS
BOUNDARY. THIS ACTIVITY WILL MOVE SOUTHEAST. HWO HIGHLIGHTS STRONG
STORM POTENTIAL PRIMARILY ALONG AND SOUTH OF THE I20 CORRIDOR.

WIND SHIFT LINE COINCIDENT WITH THE AFOREMENTIONED FRONT IS
DISJOINTED FROM THE SHARP DEWPOINT DROP WHICH IS OCCURRING OVER
NORTHERN ARK AND NORTHWEST TENN. DEWPOINTS SOUTH OF THIS AREA REMAIN
IN THE 70S...WHILE TO THE NORTH DEWPOINTS DROP AS LOW AS THE MID
50S. IR SAT IMAGERY SHOWS THIS DELINEATION QUITE WELL AND HAVE
TIMED OUR DEWPOINT DROP THIS EVENING BY USING THE DISTANCE
SPEED TOOL. THE COLD FRONT WILL CONTINUE A STEADY PACE TO THE SOUTH
THIS EVENING. WILL RELY ON RADAR TRENDS TO FINALIZE THIS EVENING/S
RAIN CHANCES...BUT AT THIS POINT...AM EXPECTING ONLY THE SOUTHERN
ZONES TO BE INCLUDED IN THE RAIN CHANCES.

TONIGHT THRU FRIDAY NIGHT...A LOOK AT THE CALENDAR AND ONE SEES THAT
IT IS INDEED AUGUST...HOWEVER THE AIRMASS INFILTRATING THE AREA IN
THE SHORT TERM IS REMINISCENT OF LATE SEPTEMBER. CAA BEGINS IN
EARNEST OVERNIGHT. WITH DRY AIR ADVECTION LAGGING...KEPT LOWS AROUND
70 IN MY SOUTH...OTHERWISE TEMPS WILL DROP INTO THE MID AND UPPER
60S IN MY NORTH AND CENTRAL. DESPITE CLEAR SKIES...CONTINUED CAA AT
LOW LEVELS WILL PREVENT HIGHS FROM GETTING ABOVE THE MIDDLE 80S.
SEEING AS THOUGH THE MIDWEST HAS STRUGGLED GETTING INTO THE UPPER
70S TODAY...HIGHS IN THE LOWER 80S MAY BE POSSIBLE MY NORTHERN
ZONES. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR EXCELLENT
RADIATIONAL COOLING CONDITIONS FRIDAY NIGHT. RECORD LOWS ARE
EXPECTED TO FALL IN BOTH KJAN AND KMEI. THE RECORD AT KJAN IS 62 SET
IN 1900...WHILE THE RECORD AT KMEI IS 60 IN 1948. WILL CONTINUE
GOING FORECAST OF 60 AT KJAN AND 58 AT KMEI.

SATURDAY AND SUNDAY...PLEASANT TEMPS WILL CONTINUE THROUGH THE
WEEKEND. WITHOUT MUCH IN THE WAY OF LOW LEVEL WAA EXPECTED...HAVE
OPTED TO KEEP HIGHS BELOW GUIDANCE WITH MID 80S SATURDAY AND UPPER
80S SUNDAY. GOING FORECAST FOR SATURDAY NIGHT WAS QUITE REASONABLE
WITH LOWS IN THE LOWER 60S. ONE CAVEAT FOR SATURDAY NIGHT/S
MINS IS THAT BOTH THE ETA AND GFS TRACK A WEAK INVERTED TROUGH
ACROSS THE GULF COAST...THIS MAY BE ENOUGH TO DEVELOP CLOUD COVER
ACROSS MY FAR SOUTHERN COUNTIES AND HAVE TWEAKED LOWS UP TOWARD THE
MID 60S IN THESE AREAS.

.LONG TERM...
NO MAJOR CHANGES WERE NEEDED TO THE EXTENDED. MED RANGE GUIDANCE
CONTINUES AN AMPLIFIED UPPER LEVEL PATTERN OVER THE CONUS. MONDAY
AND TUESDAY FEATURE A WARMING TREND BACK TO SEASONAL AVERAGES AHEAD
OF YET ANOTHER STRONG SHORTWAVE TROUGH THAT IS EXPECTED TO DIVE
SOUTHEASTWARD OUT OF SOUTH CENTRAL CANADA. A BIT OF UNCERTAINTY
AMONGST THE GUIDANCE AS TO WHETHER OR NOT THE ASSOCIATED COLD FRONT
WILL MAKE IT THROUGH THE AREA DURING THE MIDDLE OF NEXT WEEK. MUCH
WILL DEPEND ON THE EXACT TIMING OF THE UPPER LEVEL DISTURBANCE AND
WHETHER OR NOT IT CAN PHASE WITH THE POLAR VORTEX OVER EASTERN
CANADA. WILL OPT TO FOLLOW THE 05/00Z OPS EURO AND THE 05/00Z GFS
ENS MEAN AND STALL THE COLD FRONT OVER THE LOWER MS RIVER VALLEY WED
AND THUR. HAVE CONTINUED CHANCE POPS WITH TEMPS HOVERING NEAR
SEASONAL AVERAGES.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   67  86  60  86 /  10   0   0   0
MERIDIAN  67  86  58  86 /  10   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Aug 5, 12:40 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT THU AUG 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061840-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
140 PM CDT THU AUG 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY SOUTH OF A LINE FROM RAYVILLE  LOUISIANA TO
CANTON TO MACON MISSISSIPPI. AFTERNOON THUNDERSTORMS WILL DEVELOP
ALONG AND JUST AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH THE
STATE OVERNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 1:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT THU AUG 5 2004

MSZ043-048-049-052100-
HINDS-MADISON MS-RANKIN-
257 PM CDT THU AUG 5 2004

AT 255 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS JUST NORTHWEST OF NORTH JACKSON AND WEST OF
RIDGELAND. THIS ACTIVITY IS MOVING SOUTHEAST AT AROUND 25 TO 30 MPH
AND WILL PASS ACROSS A GOOD DEAL OF THE JACKSON METROPOLITAN AREA
BY 400 PM. THIS CLUSTER OF STORMS WILL PRODUCE FREQUENT LIGHTNING...
HEAVY DOWNPOURS AND GUSTY WINDS TO 45 MPH. WIND GUSTS OF THIS
SPEED MAY BLOW OVER A FEW TREES...ESPECIALLY THOSE LOCATED WHERE THE
GROUND MAY BE DAMP. THE LOCALLY HEAVY RAINFALL WILL PRODUCE
MINOR PONDING OF WATER ON ROAD SURFACES AND IN LOW LYING AREAS.

50
Special weather statement, Aug 5, 2:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT THU AUG 5 2004

MSZ048-052110-
HINDS-
336 PM CDT THU AUG 5 2004

AT 336 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF
EDWARDS IN WESTERN HINDS COUNTY. THE STORM IS MOVING TO THE SOUTHEAST
AT 30 MPH AND IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...
WHICH COULD BLOW OVER A FEW TREES. IN ADDITION TO THE SMALL HAIL AND
WINDS... PEA SIZED HAIL...BRIEF HEAVY DOWNPOURS AND CONTINUOUS
LIGHTNING CAN BE EXPECTED AS THE STORM PASSES. THE LOCALLY HEAVY
RAINFALL WILL PRODUCE MINOR PONDING OF WATER ON ROAD SURFACES AND IN
LOW LYING AREAS.

18/HENRY
Special weather statement, Aug 5, 2:50 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT THU AUG 5 2004

MSZ049-052135-
RANKIN-
350 PM CDT THU AUG 5 2004

AT 350 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF PUCKETT...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...WHICH COULD BLOW OVER A
FEW TREES. IN ADDITION TO STRONG WINDS...BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING CAN BE EXPECTED AS THE STORM PASSES.

36

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
August 5, 3:15 PM CST to 3:20 PM CST
Where
Claiborne County, Port Gibson
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
31.967, -91.000

Several trees were blown down around town.

Thunderstorm Wind, Copiah

When
August 5, 4:00 PM CST
Where
Copiah County, 6 mi S of Georgetown
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.783, -90.183

Several trees and power lines were blown down just west of the Pearl River.

Thunderstorm Wind, Simpson

When
August 5, 4:10 PM CST
Where
Simpson County, 10 mi SW of Pinola
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.767, -90.083

Trees and power lines were blown down just east of the Pearl River near David Sherman Road.

Thunderstorm Wind, Adams

When
August 5, 4:19 PM CST
Where
Adams County, 5 mi N of Natchez
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -91.400

A few trees and power lines were blown down.

Thunderstorm Wind, Jefferson

When
August 5, 4:20 PM CST to 4:27 PM CST
Where
Jefferson County, Fayette
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.717, -91.067

Several trees and power lines were blown down near Fayette and across the southwest portion of the county. In addition, a roof was partially blown off a mobile home.

Thunderstorm Wind, Adams

When
August 5, 4:22 PM CST
Where
Adams County, Cranfield
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.533, -91.217

Several trees and large limbs were blown down on power lines near Cranfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414724, 5414770, 5414771, 5414772, 5414773, 5414774.